ADHD Patch Daytrana Linked to Cases of Permanent Skin Color Loss
The FDA has received 51 reports of chemical leukoderma associated with the use of the Daytrana patch. Photo courtesy of the American Academy of Dermatology.
The FDA has issued a warning that a patch that contains a medication used to treat attention deficit/hyperactivity disorder (ADHD) is associated with the permanent loss of skin color in some patients.
The agency has also added a new warning to the labeling of Daytrana (methylphenidate transdermal system), which is manufactured by Noven Therapeutics, about the possibility of chemical leukoderma, a condition that causes the skin to lose color due to repeated exposure to certain chemical compounds. The condition is not reversible and leads to permanent disfiguring of the skin.
A total of 51 cases of chemical leukoderma were reported to the FDA Adverse Event Reporting System (FAERS) database between April 2006 and December 2014, plus one additional case not recorded in the system. However, the agency cautioned that the number of cases is likely higher since many adverse events are never reported to the system.
After starting Daytrana, the time it took for the chemical leukoderma to appear in patients ranged from two months to four years. The area of skin color loss was as high as eight inches in diameter. Although most patients said the discoloration was isolated to where the patch was affixed, in some cases, skin color changes were found in parts of the body where the patch was never applied to.
The FDA is urging clinicians and patients who are taking Daytrana to be on the look out for areas of lighter skin in and around the area where the patch is placed, but not to stop using the product without first consulting a health care professional. And if clinicians find their patients are experiencing skin discoloration with Daytrana, they should think about another treatment.
Last year, about 109,000 patients received prescriptions for Daytrana from retail pharmacies.
FDA Drug Safety Communication. FDA reporting permanent skin color changes associated with use of Daytrana patch (methylphenidate transdermal system) for treating ADHD. Issued June 24, 2015.